Article Text

PDF

COPD care bundles, IT systems, service analysis and beyond
P140 High-Dose Oestrogens Commenced For Gender Reassignment Surgery May Predispose to the Development of Chronic Thromboembolic Pulmonary Vascular Disease
  1. OLI Davies,
  2. CT McCabe,
  3. JW Pepke-Zaba,
  4. KK Sheares
  1. Papworth Hospital, Cambridge, United Kingdom

Abstract

Background Chronic thromboembolic pulmonary hypertension (CTEPH) often occurs as a sequela of venous thromboembolism (VTE) however, there appears to be marked differences in laboratory risk-profiles between CTEPH and VTE. Clinically, exogenous oestrogens (EO) are known to increase the risk of acute DVT in a dose-dependent manner2 but a pathological link with CTEPH is less clear. We describe a case-series of three patients with CTEPH and one with chronic thromboembolic disease without evidence of pulmonary hypertension diagnosed following administration of high-dose EO for gender re-assignment surgery (GRAS). This constitutes a long-term component of treatment, always commenced in males preoperatively.3

Methods Retrospective case note review from 2001–2012 of four patients evaluated for pulmonary arterial hypertension (PAH) at Papworth all receiving high-dose EO as part of GRAS.

Results Oestradiol (oral), Tibolone (transdermal) or privately prescribed unidentifiable “high-dose oestrogens” were received by two, one and one patients for 2, 4 and 1.5 years respectively. CTEPH was diagnosed (by accepted radiological and haemodynamic criteria) at 2, 4 and 2 years respectively after initiating oestrogens. All patients had negative thrombophilia screens and no other risk-factors for VTE or CTEPH. Three of the four patients discontinued oestrogen therapy, patient two continued with oestradiol whilst fully anti-coagulated. Table 1 outlines demographic and haemodynamic criteria.

Conclusions This seriesis the first to associate high-dose oestrogen therapy with chronic thromboembolic pulmonary vascular disease and should prompt suspicion of this disorder in patients undergoing GRAS with chronic effort breathlessness. Whilst the predisposition from EO in oral contraceptive or hormone replacement therapyis well recognised in acute VTE, we observe four patients who developed CTEPH following high-dose oestrogen therapy two of whom did not suffer prior VTE. Animal data suggesting a protective effect of oestrogen on pulmonary vasculature in PAH is discordant with our observations but the clinical mechanisms and interpretation of our findings are likely to be more complex.3

References

  1. Holst A et al. Risk factors for venous thromboembolism - Results from the Copenhagen City Heart Study. Circulation. 121(17)2010:1896–1903.

  2. Newfield et al. Female-to-male trans gender quality of life. Quality of life research, 2006 vol 15(9), 1447–1457.

  3. Jesus Perez. Making Sense of the Estrogen Paradox in Pulmonary Arterial Hypertension. AJRCCM 2011; 184; 629.

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.